Alert archive / Virginia / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 435, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 21, 2021, 5:15 PM EDT for Highland County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2021, 5:15 PM EDT (21:15 UTC)
- Expired
- Aug 21, 2021, 5:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Highland County, VA
The radar
The Roanoke radar (KFCX), 170 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 235 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
758
WUUS51 KLWX 212115
SVRLWX
VAC091-212145-
/O.NEW.KLWX.SV.W.0435.210821T2115Z-210821T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Baltimore MD/Washington DC
515 PM EDT Sat Aug 21 2021
The National Weather Service in Sterling Virginia has issued a
* Severe Thunderstorm Warning for...
North central Highland County in western Virginia...
* Until 545 PM EDT.
* At 515 PM EDT, a severe thunderstorm was located near Monterey,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches
to fall. This could injure those outdoors, as well as
damage homes and vehicles. Roadways may become blocked by
downed trees. Localized power outages are possible.
Unsecured light objects may become projectiles.
* Locations impacted include...
Monterey, New Hampden, Possum Trot and Blue Grass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3850 7967 3853 7955 3842 7946 3838 7950
3838 7960
TIME...MOT...LOC 2115Z 327DEG 11KT 3846 7957
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADS2 follow-up statements
703
WWUS51 KLWX 212133
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
533 PM EDT Sat Aug 21 2021
VAC091-212145-
/O.CON.KLWX.SV.W.0435.000000T0000Z-210821T2145Z/
Highland VA-
533 PM EDT Sat Aug 21 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR CENTRAL HIGHLAND COUNTY...
At 533 PM EDT, a severe thunderstorm was located near Monterey,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Damaging winds will cause some trees and large branches to
fall. This could injure those outdoors, as well as damage
homes and vehicles. Roadways may become blocked by downed
trees. Localized power outages are possible. Unsecured
light objects may become projectiles.
Locations impacted include...
Monterey and Possum Trot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3845 7959 3849 7952 3842 7946 3838 7950
3838 7957
TIME...MOT...LOC 2133Z 324DEG 11KT 3841 7952
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
ADS772
WWUS51 KLWX 212143
SVSLWX
Severe Weather Statement
National Weather Service Baltimore MD/Washington DC
543 PM EDT Sat Aug 21 2021
VAC091-212153-
/O.EXP.KLWX.SV.W.0435.000000T0000Z-210821T2145Z/
Highland VA-
543 PM EDT Sat Aug 21 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HIGHLAND COUNTY WILL
EXPIRE AT 545 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sterling Virginia.
LAT...LON 3845 7959 3849 7952 3842 7946 3838 7950
3838 7957
TIME...MOT...LOC 2143Z 327DEG 11KT 3839 7950
$$
ADSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:16 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 21, 3:16 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 316 PM EDT Sat Aug 21 2021 .SYNOPSIS... An upper-level low will remain overhead through the weekend, while Henri tracks northward toward Long Island/New England. High pressure will build in for the first half of the week before a cold front approaches from the north during the second half of the week. && .NEAR TERM /THROUGH TONIGHT/... Isolated thunderstorms have formed across the area early this afternoon. With no flow to speak of below 500 hPa and no notable surface features on the synoptic scale, storms are forming in the vicinity of bay/river breezes and along the higher terrain. This is expected to remain the case through the remainder of the afternoon. MLCAPE values are generally around 1000-1500 J/kg, and DCAPE values range from around 600 J/kg in the DC Metro area to just north of 1000 J/kg across southwestern portions of the forecast area. As a result, neither updrafts or downdrafts with the storms are expected to be overly intense today. With greater moisture and lower DCAPE values (which will limit propagation due to outflow/cold pool development) in place to the east of the Blue Ridge, a few localized hydro issues may be possible over more sensitive urban areas. Thunderstorms should gradually weaken through the evening with loss of daytime heating. As we move into the overnight hours, attention will turn to our north, where an inverted surface trough is expected to develop over PA/NJ to the northwest of Henri/ahead of the upper low overhead. Model guidance indicates that a very heavy band of precipitation may form within this inverted trough, but thankfully CAM guidance has also been consistent run to run in keeping this heavier precipitation just to the north and east of our forecast area. However, this feature does bear watching as we move through the rest of the day into tonight, since it could potentially impact northeast MD if its location were to trend further southwest over time. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The aforementioned upper low will continue to reside overhead during the day tomorrow. Meanwhile, Henri will continue to track toward the north, likely making landfall on Long Island some time tomorrow afternoon. Exactly how Henri interacts with the upper low will have a strong influence on our forecast for tomorrow, and an atypical amount of spread exists in the forecast for tomorrow afternoon into tomorrow night, especially across northeastern MD. Some members of the 12z HREF (most notably the HRRR and WRF-ARW members) draw Henri much further south than other model guidance, backing heavy rain into northeastern MD by tomorrow evening. If this type of scenario were to play out, some localized instances of flooding can't be ruled out. Thankfully, flash flood guidance is relatively high over northeastern MD outside of Baltimore, so we may avoid hydro issues as long as the heaviest rain stays out of Baltimore. These HRRR and WRF-ARW solutions are outliers at the moment, so it is very possible that the entire forecast area avoids heavier rain, with just some lighter rain across northern MD tomorrow afternoon into tomorrow night. Elsewhere, a stray shower or thunderstorm can't be ruled out tomorrow afternoon or evening, but areal coverage of storms isn't expected to be high and the storms aren't expected to be intense. Any precipitation associated with Henri should exit off to our north and east by daybreak Monday. The upper low will also depart off to our north and east during the day Monday, but a warm and humid airmass will still remain in place in its wake. As a result, a stray afternoon or evening thunderstorm can't be ruled out in response to daytime heating. With limited instability and weak flow, any storms that do form aren't expected to lead to any hazardous weather. Highs on Monday will return to near normal, with highs in the upper 80s for most. && .LONG TERM /TUESDAY THROUGH SATURDAY/... High pressure returns to the region for the bulk of the week, with hot and humid conditions and spotty afternoon thunderstorms. Hottest and driest day looks likely to be Tuesday in the wake of Henri with best compressional heating as the system moves away and high pressure builds in. This wanes Wednesday and Thursday as high pressure, initially just to our west, shifts east and we start to get a stronger flow of moist tropical air back northward across the region. By Friday into Saturday, we'll be watching a front approaching from the north, which may start to focus the storm development Friday, then may stall in the area Saturday. Still lots of uncertainty with this, but overall looks like a stormier and cooling trend as we head into next weekend. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Prevailing VFR conditions are expected through Monday. Thunderstorms will be possible each afternoon, but areal coverage of storms isn't expected to be high. A steadier period of rain associated with the outer fringe of Henri may potentially work into MTN or BWI tomorrow evening, but confidence in this occurring remains low. Winds will be light out of the east or north today through tonight, before becoming light out of the west to northwest tomorrow through Monday. Generally VFR Tuesday through Thursday under high pressure. Main concern is for patchy early morning fog and isolated to scattered afternoon/early evening thunderstorms. Best risk of both will be at MRB and CHO. The risk likely is lowest on Tuesday with a gradual increase in chances through Thursday. && .MARINE... Sub-SCA level winds are expected through Monday. Winds will be light out of either the east or north today, before becoming light out of the west to northwest tomorrow and Monday. An MWS may be needed this afternoon if a storm were to move over the waters. Light winds likely prevail over Tuesday thru Thursday under high pressure. Only concern would be for an isolated thunderstorm reaching the waters. The risk likely is lowest on Tuesday with a gradual increase in chances through Thursday. && .TIDES/COASTAL FLOODING... Latest guidance has continued to keep tidal anomalies lower. Most sites with the exception of DC Waterfront and Annapolis will remain below action stage over the next few days. Otherwise, not anticipating any minor tidal flooding issues over the next few days. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...KJP NEAR TERM...KJP SHORT TERM...KJP LONG TERM...RCM AVIATION...RCM/KJP MARINE...RCM/KJP TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Aug 21, 3:50 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 350 PM EDT Sat Aug 21 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-222000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 350 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Isolated instances of flash flooding are possible in slow moving thunderstorms through tonight. A few strong thunderstorms over the waters may contain gusty winds and waterspouts this afternoon into the early part of the evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated instances of flash flooding are possible Sunday and Sunday night in association with Henri, particularly near and northeast of Baltimore. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-222000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 350 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Isolated instances of flash flooding are possible in slow moving thunderstorms through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated instances of flash flooding are possible Sunday and Sunday night in association with Henri, particularly near and northeast of Baltimore. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary today. MDZ001-501-502-VAZ503-504-WVZ501>506-222000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 350 PM EDT Sat Aug 21 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected at this time. CJL
In the hours before
Local storm report, Aug 21, 4:03 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM WATER SPOUT 28 E RIDGE 38.05N 75.87W
08/21/2021 ANZ543 MD PUBLIC
WATERSPOUT REPORTED OFF THE COAST OF CRISFIELD, MD.
&&
EVENT NUMBER LWX2105576
CJLLocal storm report, Aug 21, 4:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT SAT AUG 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD 1 N NATIONAL ZOO 38.94N 77.05W
08/21/2021 DISTRICT OF COLUMB DC 911 CALL CENTER
PARK ROAD NW CLOSED AT THE INTERSECTION OF BEACH DRIVE
NW DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2105577
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 1:38 PM EDT | Areal Flood Warning | LWX | Fairfax, City of Alexandria | 2 hr |
| Aug 21, 3:45 PM EDT | Special Marine Warning | LWX | 60 min | |
| Aug 21, 7:30 PM EDT | Special Marine Warning | LWX | 23 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.